Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 169, NWS Wilmington, OH

September 3, 2002Licking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Sep 3, 2002, 6:44 PM EDT for Licking County, Ohio. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 3, 2002, 6:44 PM EDT (22:44 UTC)
Expired
Sep 3, 2002, 7:15 PM EDT
In force
31 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Licking County, OH

The radar

The Cincinnati radar (KILN), 137 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 7:05 PM EDTThunderstorm Wind 50 ESt Louisville, OHLarge limbs and powerlines were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 3:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WUUS51 KILN 032244
SVRILN
OHC089-032315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
643 PM EDT TUE SEP 3 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LICKING COUNTY IN OHIO...

* UNTIL 715 PM EDT...

* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF UTICA...OR ABOUT 7 MILES NORTH
  OF NEWARK...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HANOVER...
  FALLSBURG...
  UTICA...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:40 PM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Sep 3, 2:40 PM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
240 PM EDT TUE SEP 3 2002

SFC ANALYSIS AT 18Z DEPICTED TWO FEATURES.  ONE WAS A PREFRONTAL
TROF EXTENDING FROM THE LAKE ONTARIO SHORELINE SW ALONG THE LAKE
ERIE SHORELINE INTO N CNTRL OHIO.  THE COLD FRONT WAS NOT TOO FAR
BEHIND...EXTENDING FROM SRN ONTARIO...NW OHIO INTO N CNTRL IN...THEN
INTO S CNTRL IL.  BOTH THE PREFRONTAL TROF AND COLD FRONT WERE
SHOWING SCATTERED CONVECTION FROM NRN OHIO INTO NW PA AND WRN NY.

WILL CONTINUE TO WATCH SATELLITE AND RADAR TRENDS FOR EXPECTED
CONVECTION TO IGNITE LATE THIS AFTN AND EVENING ACRS OUR CWFA.  ETA
MODEL INITIALIZED FRONTAL POSITION WELL...AND WILL USE ITS MORE
DETAILED SKILL TO FORECAST THE FRONTAL POSITION THRU THE CWFA
TONIGHT.  COLD FRONT SHOULD BE THROUGH OUR FAR NW AREA BY 6 OR 7 PM
EDT...FROM BMG TO DAY TO CAK TO YNG AROUND 8 PM EDT...FROM HNB TO
ILN TO LHQ BY 11 PM EDT AND FROM PAH TO LEX TO HTS BY 5 AM EDT.  AS
A RESULT...A CHC OF SHOWERS AND THUNDERSTORMS EARLY NW AND INTO THE
EARLY MORNING SE STILL LOOKS GOOD.  AFTER FRONTAL PASSAGE...SKIES
WILL CLEAR AND DEWPOINTS WILL DROP.

ON WEDNESDAY...IT SHOULD BE A MAINLY SUNNY DAY.  A FEW AFTN CU MAY
FORM OVER THE FAR SE CWFA IN THE WAKE OF THE FRONT.  SFC HIGH
PRESSURE WILL SLOWLY MOVE ACRS THE GREAT LAKES REGION INTO THE MID
ATLANTIC BY SATURDAY MORNING.  AT THIS TIME...MODELS SHOW ONLY A
WEAK S/WV APCHING THE OHIO VLY BY LATE FRIDAY.  THE MEAN RH FIELDS
ARE VERY DRY...SO AM NOT ANTICIPATING ANY WEATHER.  LONG RANGE PROGS
CONT TO SHOW A BLOCK TYPE PATTERN SETTING UP INTO EARLY NEXT WEAK
WITH A DOMINANT UPR HIGH OVER THE GREAT LAKES AND A WEAK INVERTED
UPR TROF OVER THE LOWER MS VLY.  850 MB TEMPS ARE FCST TO BE
WARM...RANGING FROM 16 C TO 18 FROM SAT THRU TUES.  WITH NO WX
EXPECTED...AT LEAST AT THIS TIME...WILL FCST HIGHS NEAR 90 DEGREES
EACH DAY.  IT IS POSSIBLE THAT THE WARMEST TEMPS MAY BE IN OUR NW
CWFA.  AS A RESULT...HAVE DEVIATED AWAY FROM THE MEX GUIDANCE VALUES
WHICH ARE TRENDING TOWARD THE CLIMATOLOGICAL NORMAL HIGHS OF 79 TO
82 FOR THE WEEKEND INTO EARLY NEXT WEEK.

.ILN...NONE.

HICKMAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:07 PM EDTSevere Thunderstorm WarningILNLicking38 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.